Delayed presentation of thyroid storm after radioiodine therapy

Y. H. Oo, N. Winer

Research output: Contribution to journalArticle

Abstract

The development or exacerbation of Graves' disease (GD) after radioiodine (RAI) therapy occurs rarely. The onset or worsening of the hyperthyroid state may result not only from radiation thyroiditis but also from exposure to increased release of thyroid antigens from damaged or destroyed thyroid follicles. Delayed exacerbation of GD by this mechanism is relatively rare. Here we report the case of a patient with GD who presented with delayed exacerbation of hyperthyroidism due to au-toimmunity after RAI treatment. The risk of developing paradoxical exacerbation of GD may be minimized by heightening awareness of this possibility; establishing a euthyroid state prior to RAI administration; giving a sufficiently large dose of RAI, preferably based on dosimetry; close monitoring of thyroid function tests and antibody levels; and, if necessary, restarting antithyroid drugs (ATDs) within 7 days of RAI therapy.

Original languageEnglish (US)
Pages (from-to)365-368
Number of pages4
JournalGazzetta Medica Italiana Archivio per le Scienze Mediche
Volume173
Issue number6
StatePublished - Jan 1 2014

Fingerprint

Thyroid Crisis
Graves Disease
Hyperthyroidism
Thyroid Gland
Thyroid Function Tests
Antithyroid Agents
Thyroiditis
Therapeutics
Radiation
Antigens
Antibodies

Keywords

  • Autoimmunity
  • Graves disease
  • Thyroid crisis

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Delayed presentation of thyroid storm after radioiodine therapy. / Oo, Y. H.; Winer, N.

In: Gazzetta Medica Italiana Archivio per le Scienze Mediche, Vol. 173, No. 6, 01.01.2014, p. 365-368.

Research output: Contribution to journalArticle

@article{7da5edc402984569b4e2505f59209dcc,
title = "Delayed presentation of thyroid storm after radioiodine therapy",
abstract = "The development or exacerbation of Graves' disease (GD) after radioiodine (RAI) therapy occurs rarely. The onset or worsening of the hyperthyroid state may result not only from radiation thyroiditis but also from exposure to increased release of thyroid antigens from damaged or destroyed thyroid follicles. Delayed exacerbation of GD by this mechanism is relatively rare. Here we report the case of a patient with GD who presented with delayed exacerbation of hyperthyroidism due to au-toimmunity after RAI treatment. The risk of developing paradoxical exacerbation of GD may be minimized by heightening awareness of this possibility; establishing a euthyroid state prior to RAI administration; giving a sufficiently large dose of RAI, preferably based on dosimetry; close monitoring of thyroid function tests and antibody levels; and, if necessary, restarting antithyroid drugs (ATDs) within 7 days of RAI therapy.",
keywords = "Autoimmunity, Graves disease, Thyroid crisis",
author = "Oo, {Y. H.} and N. Winer",
year = "2014",
month = "1",
day = "1",
language = "English (US)",
volume = "173",
pages = "365--368",
journal = "Gazzetta Medica Italiana Archivio per le Scienze Mediche",
issn = "0393-3660",
publisher = "Edizioni Minerva Medica S.p.A.",
number = "6",

}

TY - JOUR

T1 - Delayed presentation of thyroid storm after radioiodine therapy

AU - Oo, Y. H.

AU - Winer, N.

PY - 2014/1/1

Y1 - 2014/1/1

N2 - The development or exacerbation of Graves' disease (GD) after radioiodine (RAI) therapy occurs rarely. The onset or worsening of the hyperthyroid state may result not only from radiation thyroiditis but also from exposure to increased release of thyroid antigens from damaged or destroyed thyroid follicles. Delayed exacerbation of GD by this mechanism is relatively rare. Here we report the case of a patient with GD who presented with delayed exacerbation of hyperthyroidism due to au-toimmunity after RAI treatment. The risk of developing paradoxical exacerbation of GD may be minimized by heightening awareness of this possibility; establishing a euthyroid state prior to RAI administration; giving a sufficiently large dose of RAI, preferably based on dosimetry; close monitoring of thyroid function tests and antibody levels; and, if necessary, restarting antithyroid drugs (ATDs) within 7 days of RAI therapy.

AB - The development or exacerbation of Graves' disease (GD) after radioiodine (RAI) therapy occurs rarely. The onset or worsening of the hyperthyroid state may result not only from radiation thyroiditis but also from exposure to increased release of thyroid antigens from damaged or destroyed thyroid follicles. Delayed exacerbation of GD by this mechanism is relatively rare. Here we report the case of a patient with GD who presented with delayed exacerbation of hyperthyroidism due to au-toimmunity after RAI treatment. The risk of developing paradoxical exacerbation of GD may be minimized by heightening awareness of this possibility; establishing a euthyroid state prior to RAI administration; giving a sufficiently large dose of RAI, preferably based on dosimetry; close monitoring of thyroid function tests and antibody levels; and, if necessary, restarting antithyroid drugs (ATDs) within 7 days of RAI therapy.

KW - Autoimmunity

KW - Graves disease

KW - Thyroid crisis

UR - http://www.scopus.com/inward/record.url?scp=84908220243&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84908220243&partnerID=8YFLogxK

M3 - Article

VL - 173

SP - 365

EP - 368

JO - Gazzetta Medica Italiana Archivio per le Scienze Mediche

JF - Gazzetta Medica Italiana Archivio per le Scienze Mediche

SN - 0393-3660

IS - 6

ER -